Drug information provided by: Merative, Micromedex®
Patients with diabetes should be aware of the symptoms of hypoglycemia (low blood sugar). These symptoms may develop in a very short time and may result from:
using too much insulin (“insulin reaction”) or as a side effect from oral antidiabetic medicines
delaying or missing a scheduled snack or meal
sickness (especially with vomiting or diarrhea)
exercising more than usual.
Unless corrected, hypoglycemia will lead to unconsciousness, seizures, and possibly death. Early symptoms of hypoglycemia include: anxious feeling, behavior change similar to being drunk, blurred vision, cold sweats, confusion, cool pale skin, difficulty in concentrating, drowsiness, excessive hunger, fast heartbeat, headache, nausea, nervousness, nightmares, restless sleep, shakiness, slurred speech, and unusual tiredness or weakness.
Symptoms of hypoglycemia can differ from person to person. It is important that you learn your own signs of low blood sugar so that you can treat it quickly. It is a good idea also to check your blood sugar to confirm that it is low.
You should know what to do if symptoms of low blood sugar occur. Eating or drinking something containing sugar when symptoms of low blood sugar first appear will usually prevent them from getting worse, and will probably make the use of glucagon unnecessary. Good sources of sugar include glucose tablets or gel, corn syrup, honey, sugar cubes or table sugar (dissolved in water), fruit juice, or non-diet soft drinks. If a meal is not scheduled soon (1 hour or less), you should also eat a light snack, such as crackers and cheese or half a sandwich or drink a glass of milk to keep your blood sugar from going down again. You should not eat hard candy or mints because the sugar will not get into your blood stream quickly enough. You also should not eat foods high in fat such as chocolate because the fat slows down the sugar entering the blood stream. After 10 to 20 minutes, check your blood sugar again to make sure it is not still too low.
Tell someone to take you to your doctor or to a hospital right away if the symptoms do not improve after eating or drinking a sweet food. Do not try to drive, use machines, or do anything dangerous until you have eaten a sweet food.
Tell your doctor right away if you have blurred vision, dizziness, nervousness, headache, pounding in the ears, or slow or fast heartbeat. These may be symptoms of high blood pressure.
This medicine may cause serious allergic reactions, including anaphylaxis, which can be life-threatening and requires immediate medical attention. Call your doctor right away if you have a rash, itching, trouble breathing, trouble swallowing, any swelling of your hands, face, or mouth, or lightheadedness, dizziness, or fainting while you are receiving this medicine.
This medicine may cause serious skin reactions, including necrolytic migratory erythema (NME). Check with your doctor right away if you have blistering, peeling, red skin rash in the face, groin, buttocks, or legs.
If severe symptoms, including seizures or unconsciousness occur, the patient with diabetes should not be given anything to eat or drink. There is a chance that he or she could choke from not swallowing correctly. Glucagon should be given and the patient's doctor should be called at once.
If it becomes necessary to inject glucagon, a family member or friend should know the following:
After the injection, turn the patient on his or her left side. Glucagon may cause some patients to vomit and this position will reduce the possibility of choking.
The patient should become conscious in less than 15 minutes after glucagon is injected, but if not, a second dose may be given. Get the patient to a doctor or to hospital emergency care as soon as possible because being unconscious too long can be harmful.
When the patient is conscious and can swallow, give him or her some form of sugar. Glucagon is not effective for much longer than 1½ hours and is used only until the patient is able to swallow. Fruit juice, corn syrup, honey, and sugar cubes or table sugar (dissolved in water) all work quickly. Then, if a snack or meal is not scheduled for an hour or more, the patient should also eat some crackers and cheese or half a sandwich, or drink a glass of milk. This will prevent hypoglycemia from occurring again before the next meal or snack.
The patient or caregiver should continue to monitor the patient's blood sugar. For about 3 to 4 hours after the patient regains consciousness, the blood sugar should be checked every hour.
If nausea and vomiting prevent the patient from swallowing some form of sugar for an hour after glucagon is given, medical help should be obtained.
Keep your doctor informed of any hypoglycemic episodes or use of glucagon even if the symptoms are successfully controlled and there seem to be no continuing problems. Complete information is necessary for the doctor to provide the best possible treatment of any condition.
Replace your supply of glucagon as soon as possible, in case another hypoglycemic episode occurs.
You should wear a medical identification (ID) bracelet or chain at all times. In addition, you should carry an ID card that lists your medical condition and medicines.
Portions of this document last updated: Feb. 01, 2023
Copyright: © Merative US L.P. 1973, 2023. All rights reserved. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes.